Illinois, 2013Heavy Rain in Illinois, August 12, 2013
August 12, 2013 · NWS PAH · 1 event in 1 county or zone
A small cluster of thunderstorms developed ahead of a cold front as it moved southeast across the Missouri Valley. These storms produced very heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms developed ahead of a cold front as it moved southeast across the Missouri Valley. These storms produced very heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 5:47 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 12, 5:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
647 AM CDT Mon Aug 12 2013
.MESOSCALE DISCUSSION...
ISSUED AT 645 AM CDT MON AUG 12 2013
The majority of the convective activity this morning is occurring
along the nose of a low level jet impinging on the decayed,
stationary frontal boundary. The thunderstorms are tied slowly to
an west to east oriented theta-e gradient stretching from Mayfield
to Elkton Kentucky as of 6 am CDT. Although the low level jet
should weaken after daybreak, enough upshear component will be
available to maintain this convection over KY, mainly east of the
Land Between the Lakes through 9 am to 10 am CDT time period.
Given the speed of movement of the thunderstorms, any flooding
issues should be brief this morning. Could be some training from
New Madrid County eastward this morning...so would not be
surprised if isolated reports of flooding are reported.
&&
.UPDATE...
ISSUED AT 645 AM CDT MON AUG 12 2013
Updated for 12z Aviation discussion and brief mesoscale discussion.
&&
.SHORT TERM...(Today and Wednesday)
ISSUED AT 349 AM CDT MON AUG 12 2013
The main focus for highest PoPs and Weather through tonight will
be over West Kentucky and Southwest Indiana, as the effective
surface boundary become oriented over this area. With periodic
vorticity advection moves through the area, periodic shower and
thunderstorm activity will be the rule. This frontal boundary should
shift south of the WFO PAH forecast area by daybreak on Tuesday.
Beyond that time, dry air advection begins in earnest as the mean ridge
moves southward from the Great Lakes and upper midwest. Noticeable
dewpoint drops should be in place by Wednesday, setting the stage
for much cooler temperatures later in the week.
The high resolution model guidance, as well as the short range guidance
suite, still keeps the frontal passage consistent into Tuesday,
with some minor
.LONG TERM...(Wednesday Night through Sunday)
ISSUED AT 349 AM CDT MON AUG 12 2013
The main feature of interest beginning this period will continue to
be unseasonably strong high pressure that will stretch from the
Great Lakes region east to the Mid Atlantic coast. Unseasonably cool
and dry northeast flow will remain in place Thursday and Friday.
However, a mid/upper level trof of low pressure will slowly develop
and dig southeast into the mid MS River Valley Friday night...before
becoming nearly stationary next weekend. Guidance has been
consistent in showing an inverted surface trough forming in response
to the mid lvl troffing. Moisture associated with these features
will bring an increase in clouds...and also possibly spawn scattered
showers east of the MS River next weekend. At this point, it looks
like the atmosphere will be too stable to warrant a mention of
thunder...and the increased cloud cover will delay any appreciable
warming trend.
&&
.AVIATION...
ISSUED AT 645 AM CDT MON AUG 12 2013
MVFR ceilings will dominate the KPAH, KEVV, and KOWB TAF sites in
the proximity of the decaying frontal boundary situated mainly
along and south of the Ohio River. Timing of next convective bands
will be somewhat problematic for the KEVV and KOWB taf sites this
afternoon and tonight. For now, vicinity showers have added to
these locations in anticipate of the approach of the next frontal
boundary to the north.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
MESOSCALE...Smith
UPDATE...Smith
SHORT TERM...Smith
LONG TERM...GM
AVIATION...Smith
Hazardous weather outlook, Aug 12, 3:38 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CDT MON AUG 12 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 AM CDT MON AUG 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE FORECAST TODAY. LOCALLY HEAVY RAIN, CAPABLE OF
PRODUCING LOCALIZED FLOODING, WILL THE PRIMARY HAZARD AT THIS
TIME. THE BEST CHANCE FOR STRONG STORMS WILL LIKELY RESIDE OVER
SOUTHEAST MISSOURI INTO THIS AFTERNOON, WITH A FEW STORMS CAPABLE
OF PRODUCING MARGINAL HAIL AND ISOLATED WIND GUSTS GREATER THAN 40
MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE SOUTHERN
HALF OF THE OUTLOOK AREA ON TUESDAY. A FEW STRONG STORMS MAY BE
POSSIBLE OVER WEST KENTUCKY INTO THE AFTERNOON, WITH LOCALLY HEAVY
RAIN, MARGINAL HAIL, AND ISOLATED WIND GUSTS GREATER THAN 40 MPH
THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER, ANY
REPORTS OF HEAVY RAIN AND FLOODING CONCERNS, AS WELL AS THE
OCCURRENCE OF HAIL OR GUSTY WINDS IS APPRECIATED.
SMITH
Heavy Rain, White
- When
- August 12, 7:00 AM CST to 8:30 AM CST
- Where
- White County, Carmi
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -88.170
The county emergency management director reported 1.58 inches of rain in 90 minutes. Minor street flooding was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, August 12, 20131 death · 2 injured · 4 events
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Georgia, August 12, 20132 injured · $20,000 · 60 kt wind · 3 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Damaging Winds in Pennsylvania, August 12 to 13, 2013$22,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Flash Flooding and Hail in Kansas, August 12, 20131.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472381.